Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Oct 5, 1995, 2:44 PM EDT for Isle of Wight County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 5, 1995, 2:44 PM EDT (18:44 UTC)
- Expired
- Oct 5, 1995, 3:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Isle of Wight County, VA
The radar
The Norfolk radar (KAKQ), 28 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 2:50 PM EDT | Tornado F0 | Isle Of Wight C, VA | Brief tornado touchdown uprooted a large oak tree and several cedar/pine trees, and tore roof off of garage. |
| Oct 5, 2:57 PM EDT | Tornado F0 | Isle Of Wight C, VA | Tornado touched down briefly in a wooded/farm area. Outbuildings damaged, trees tops blown out, several trees down. Damage occurred just north of Burnt Mills Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 051845 TORAKQ VAC093-800-051930- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 244 PM EDT THU OCT 5 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST VIRGINIA ...ISLE OF WIGHT COUNTY AND THE INDEPENDENT CITY OF ...SUFFOLK AT 242 PM...WEATHER SERVICE RADAR INDICATED POSSIBLE TORNADOES NEAR WALTERS IN ISLE OF WIGHT COUNTY AND ABOUT 10 MILES SOUTHEAST OF FRANKLIN MOVING INTO SUFFOLK. THE THUNDERSTORMS WERE MOVING NORTH TO NORTHEAST 45 MPH. THE THUNDERSTORM MOVING THRU ISLE OF WIGHT COUNTY WILL AFFECT THE TOWN OF WINDSOR...WHILE THE THUNDERSTORM MOVING INTO SUFFOLK WILL AFFECT THE AREAS NEAR HOLLAND AND WHALEYSVILLE. THIS IS A DANGEROUS SITUATION. ACT QUICKLY AND TAKE COVER! GO TO A BASEMENT IF AVAILABLE...OTHERWISE A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS OR CALL THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA AT 1-800-737-8624. STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS WEATHER SITUATION.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 5, 10:07 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Oct 5, 10:07 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1006 AM EDT THU OCT 05 1995 WBC/RDU...NONE. DISC: ALL HANDS HERE READY IN CASE OF SVR TRW DVLPMNT TDA. NGM LUKS TO BE THE WINNER WITH RESPECT TO ETA/AVN ON MVMNT OF "OPAL" PAST 24HRS. GENLY...STEADY RN MVD N OF CWA OVRNGT AS FCST AND NOW RGN IN "SOUPY/TRPCL" AMS. SFC ANALYSIS FM 13Z PLACED "OPAL" INVOF OF TYS...WITH RAGGED CNTR. INTO MDATLC RGN...FNTL BNDRY SET UP FM SW VA TO DE PRVDG WEDGE ACRS WRN/NW VA...WHL AKQ CWA IN WRM/MOIST AMS IN PLACE. WATCHING LCL 88DS CLSLY THIS AM. MAIN (SGFNT) FEEDER BAND WHICH HAS PRODUCED SUM SVR WX/TORNADOES RUNS FM ABT DAN SWD THRU CNTRL/SCTRL NC. THIS BAND IS MY MAIN CONCERN ATTM AND IS XPCTD TO GRDLY MV ENE THRU PM. PSBLY ADDTNL BANDS WILL DVLP DURG DAY AND WILL BE EXAMINED CLSLY. GSO 12Z ROAB AT 400 TO 500 SR HELICITY AND UA ANALYSIS/88D VWP INDCTG STRNG LO-LVL WNDS OF 40 TO 60 KTS. RECENT PIREP INDCTD LLWS INVOF OF CNTRL VA. ^ LIKELY POPS GUD FOR THIS AFTN EVERYWHERE...WITH S WNDS 15 TO 20 MPH WITH OCNLLY HIER GUSTS. SCA GUD FOR CSTL WTRS...WITH GALE WRNGS FURTHER S. HI TEMPS LWR TO MID 80S. RIC 84/70 75 ORF 87/74 65 SBY 84/74 55 ECG 87/73 65 BYE. ALBRIGHT
In the hours before
Special weather statement, Oct 5, 11:04 AM EDT, 3 hours 40 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM. NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 5, 11:07 AM EDT, 3 hours 37 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES EAST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 5, 11:08 AM EDT, 3 hours 36 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-145-070-071-079- 080-051600- SPECIAL WEATHER STATEMENT...CORRECTED LOCATION OF STRONGEST STORM. NATIONAL WEATHER SERVICE WAKEFIELD VA 1104 AM EDT THU OCT 5 1995 ...THUNDERSTORMS WERE BEGINNING TO MOVE ACROSS THE EASTERN PIEDMONT... AT 1055 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING UP FROM NORTH CAROLINA ALONG THE VIRGINIA PIEDMONT. THE AREA OF PRECIPITATION WAS WEST OF A SOUTH HILL TO FREDERICKSBURG LINE. THE STRONGEST STORM WAS LOCATED 20 MILES WEST OF SOUTH HILL NEAR CHASE CITY IN MECKLENBURG COUNTY. MOVEMENT WAS NORTH AT 45 MILES AN HOUR. STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. IF THREATENING WEATHER APPROACHES MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PEOPLE THROUGHOUT CENTRAL VIRGINIA SHOULD BE ALERT FOR THREATENING WEATHER...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS AND POS SIBLE WARNINGS. NOONAN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:58 PM EDT | Tornado Warning | AKQ | Southampton, Sussex | 32 min |
| Oct 5, 2:01 PM EDT | Tornado Warning | AKQ | Charles City, James City | 44 min |
| Oct 5, 2:01 PM EDT | Tornado Warning | AKQ | King and Queen | 44 min |
| Oct 5, 2:36 PM EDT | Tornado Warning | AKQ | Lancaster, Richmond | 42 min |
| Oct 5, 2:36 PM EDT | Tornado Warning | AKQ | Middlesex | 19 min |
| Oct 5, 2:36 PM EDT | Tornado Warning | AKQ | Northumberland | 54 min |
| Oct 5, 2:44 PM EDT | Tornado Warning | AKQ | City of Suffolk | 34 min |
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.